Alert archive / Missouri / Flash Flood Warnings in 2024
Flash Flood Warning 10, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at May 6, 2024, 10:16 PM CDT for Atchison County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2024, 10:16 PM CDT (03:16 UTC)
- Expired
- May 7, 2024, 4:07 AM CDT
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Atchison County, MO
The radar
The Omaha radar (KOAX), 114 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 2:25 AM CDT | FLASH FLOOD | 3 N Fairfax, MO | Tarkio River at Fairfax river gauge reached moderate flood category...18 feet. At this stage Highway 59 north of Fairfax begins to flood. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 249 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 302 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.7
The text
As transmitted.
817
WGUS53 KEAX 070316
FFWEAX
MOC005-070915-
/O.NEW.KEAX.FF.W.0010.240507T0316Z-240507T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1016 PM CDT Mon May 6 2024
The National Weather Service in Pleasant Hill MO has issued a
* Flash Flood Warning for...
Atchison County in northwestern Missouri...
* Until 415 AM CDT.
* At 1016 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1.5 inches of
rain have fallen. Additional rainfall amounts of 1 to 1.5 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Tarkio, Rock Port, Fairfax, Blanchard, Westboro, Watson and Phelps
City.
This includes Interstate 29 between mile markers 100 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4034 9562 4042 9566 4043 9564 4046 9564
4047 9569 4050 9568 4051 9569 4052 9566
4054 9565 4056 9568 4056 9569 4052 9570
4052 9575 4057 9577 4059 9576 4058 9521
4026 9539 4026 9555 4030 9556 4031 9565
FLASH FLOOD...RADAR INDICATED
$$
SAW2 follow-up statements
360
WGUS73 KEAX 070610
FFSEAX
Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
110 AM CDT Tue May 7 2024
MOC005-070915-
/O.CON.KEAX.FF.W.0010.000000T0000Z-240507T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Atchison MO-
110 AM CDT Tue May 7 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM CDT EARLY THIS
MORNING FOR ATCHISON COUNTY IN NORTHWESTERN MISSOURI...
At 110 AM CDT, Doppler radar indicated heavy rainfall had ended
across the warned area. Between 1.5 and 3.5 inches of rain have
fallen. Runoff from this earlier rainfall will result in flooding
continuing into the early morning hours.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Tarkio, Rock Port, Fairfax, Blanchard, Westboro, Watson and Phelps
City.
This includes Interstate 29 between mile markers 100 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4034 9562 4042 9566 4043 9564 4046 9564
4047 9569 4050 9568 4051 9569 4052 9566
4054 9565 4056 9568 4056 9569 4052 9570
4052 9575 4057 9577 4059 9576 4058 9521
4026 9539 4026 9555 4030 9556 4031 9565
FLASH FLOOD...RADAR INDICATED
$$
SAW885
WGUS73 KEAX 070907
FFSEAX
Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
407 AM CDT Tue May 7 2024
MOC005-070917-
/O.CAN.KEAX.FF.W.0010.000000T0000Z-240507T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Atchison MO-
407 AM CDT Tue May 7 2024
...FLASH FLOOD WARNING FOR ATCHISON COUNTY IN NORTHWESTERN MISSOURI
HAS BEEN REPLACED WITH A FLOOD WARNING...
Runoff from earlier heavy rainfall will continue this morning. A
flood warning will replace the flash flood warning.
&&
LAT...LON 4034 9562 4042 9566 4043 9564 4046 9564
4047 9569 4050 9568 4051 9569 4052 9566
4054 9565 4056 9568 4056 9569 4052 9570
4052 9575 4057 9577 4059 9576 4058 9521
4026 9539 4026 9555 4030 9556 4031 9565
$$
SAWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 6, 6:32 PM CDT, 3 hours 44 minutes earlier. Its key messages:
- Severe weather expected tonight as a squall line moves through the area from Kansas late this evening into Tuesday morning. Strong straight-line winds and a tornado or two are the main threats.
- Additional rainfall could lead to more flash flooding and river flooding in localized areas.
- Another round of severe weather is possible for Wednesday afternoon with hail and strong winds being the primary concerns.
Area forecast discussion, May 6, 6:32 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 632 PM CDT Mon May 6 2024 .KEY MESSAGES... - Severe weather expected tonight as a squall line moves through the area from Kansas late this evening into Tuesday morning. Strong straight-line winds and a tornado or two are the main threats. - Additional rainfall could lead to more flash flooding and river flooding in localized areas. - Another round of severe weather is possible for Wednesday afternoon with hail and strong winds being the primary concerns. && .DISCUSSION... Issued at 342 PM CDT Mon May 6 2024 There is a strong, negatively-titled trough to the northwest of the region. As of 19Z, radar shows a line of thunderstorms along the boundary building over eastern KS and moving east. Storms are forecasted to intensify as the environment becomes more favorable with diurnal heating and southerly winds advecting warm, moist air out ahead of the surface cold front. The main threats with these storms at this include damaging winds and a few tornadoes. The strong trough over the Northern Plains is expected to continue its track moving to the north-northeast while becoming more negatively-titled. The upper level jet is expected to round the base of the trough later this evening placing our area in a divergent region of the jet. At the lower levels, winds will continue to shift more southerly as our area gets deeper into the warm sector of the associated surface warm front. Southerly winds will help to advect warm, moist air from the Gulf increasing the instability for our area this will lead to CAPE values above 2,000 J/kg. In addition to instability, bulk shear values are expected to exceed 50 knots. The associated cold front is expected to continue moving east over KS through the day. Thunderstorms have already developed along the cold front over central KS and along the dry line extending into western OK. That cold front will move into eastern KS this evening with thunderstorms expected to enter our area around 01Z. We are confident in severe weather occurring this evening given the combination of CAPE and shear. As a 850mb jet is expected to intensify late this evening this will increase the curvature of the hodograph, enhancing the tornado potential with the line as it is moving through. Despite the tornado risk, damaging straight-line winds are the most likely hazard and we could see winds of 75-80 mph with the line. With PWATs above 1.5", there is a chance for some flash and river flooding; however, since storms are expected to be fairly progressive, any flooding is expected to be localized. Storms are anticipated to move to the east of our region after midnight. By sunrise, storms will have moved out of our area over eastern MO. Winds will briefly shift to the west with the passing frontal boundary resulting in high temperatures staying in the mid to upper 70s. The upper level trough will continue to push north and stagnate over MT/ND/SD border Tuesday afternoon. The trough is then expected to split with the western half of the trough moving southwest dipping into the Four Corners region. The eastern trough is anticipated to move southeast over western NE early Wednesday morning. In the lower levels, winds will briefly shift to the south with the surface low to the northwest. This will help to build instability with warm, moist air advecting from the Gulf. Dew point temperatures will range from the low 50s to low 60s with higher dew points south of I-70. Strong to severe thunderstorms are possible late Wednesday afternoon for central MO with the passage of the associated surface cold front. CAPE values surpassing 1,000 J/kg suggest there will be enough instability for storm formation. Decent shear is present with bulk shear values in excess of 50 knots which will give us the better potential for severe weather. Strong winds and hail seem to be the main concerns at this time. Some uncertainty exists with the more favorable area for thunderstorm initiation being to the southeast of our area. We will continue to monitor this system as it approaches. For the second half of the week, expect a break from the severe weather. There may be a few chances for some rain through the weekend. High temperatures are expected to range from the upper 60s to mid 70s into the weekend. Winds then shift to the south for the start of next week which will result in a gradual warming trend. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 626 PM CDT Mon May 6 2024 Line of thunderstorms developing in central Kansas is expected to move through the KC terminals between 03z and 06z, with a brief period of sub-VFR in heavy rain and strong wind gusts. Precipitation should quickly move off to the east thereafter, with dry conditions the rest of the night. There is around a 30 percent chance of a brief period of low clouds and/or fog around daybreak at the terminals. Was not confident enough to include in the 00z TAFs, but will monitor for this potential after storms move through. Otherwise, VFR should prevail with southwest winds 5 to 15 kt overnight into Tuesday. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...Collier AVIATION...CMS
Hazardous weather outlook, May 6, 5:08 AM CDT, 17 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 508 AM CDT Mon May 6 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-071015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 508 AM CDT Mon May 6 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight A line of strong to severe thunderstorms are likely to move through the region tonight between 8 pm and 3 am. Damaging wind gusts up to 75 mph will be the primary threat, although a few tornadoes and some large hail up to half dollars will also be possible. Locally heavy rainfall is also possible, with continued river flooding concerns. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong to severe storms remain possible again on Wednesday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 6, 9:33 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
933 PM CDT Mon May 6 2024
KSZ103>105-070300-
Johnson KS-Wyandotte KS-Leavenworth KS-
933 PM CDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WYANDOTTE...
SOUTHWESTERN LEAVENWORTH AND NORTHWESTERN JOHNSON COUNTIES THROUGH
1000 PM CDT...
At 932 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eudora, or 8 miles southwest of De Soto, moving north at 45 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Shawnee, Bonner Springs, De Soto, Tonganoxie, Basehor, Kansas City,
Linwood, Fairmount, Jarbalo, Piper, and Clearview City.
This includes Kansas Turnpike between mile markers 211 and 225.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 400 AM CDT for northeastern
and east central Kansas.
&&
LAT...LON 3924 9508 3919 9482 3882 9497 3879 9505
3898 9506 3899 9508 3896 9508 3896 9509
3898 9512
TIME...MOT...LOC 0232Z 192DEG 41KT 3888 9505
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
PeselSpecial weather statement, May 6, 9:51 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
951 PM CDT Mon May 6 2024
MOZ020-021-028-070315-
Platte MO-Buchanan MO-Clinton MO-
951 PM CDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN BUCHANAN...NORTHWESTERN
CLINTON AND NORTHEASTERN PLATTE COUNTIES THROUGH 1015 PM CDT...
At 950 PM CDT, Doppler radar was tracking a strong thunderstorm near
Camden Point, or near Weston, moving northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
St. Joseph, Leavenworth, Platte City, Weston, Gower, Agency,
Edgerton, Dearborn, Camden Point, Tracy, Easton, Ridgely, Faucett,
and Beverly.
This includes the following highways...
Interstate 29 between mile markers 15 and 45.
Interstate 435 between mile markers 25 and 32.
Interstate 229 near mile marker 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 400 AM CDT for northeastern
Kansas...and northwestern and west central Missouri.
&&
LAT...LON 3982 9475 3977 9460 3975 9460 3975 9453
3972 9445 3926 9476 3936 9491 3937 9488
3939 9489 3938 9493 3941 9495
TIME...MOT...LOC 0250Z 205DEG 42KT 3945 9480
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
PeselThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 8:08 PM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 9 hr |
| May 6, 8:44 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt | 76 min |
| May 6, 9:51 PM CDT | Special Weather Statement | EAX | Buchanan, Platte | 24 min |
| May 6, 10:01 PM CDT | Areal Flood Advisory | EAX | Atchison | 15 min |
| May 6, 10:13 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 62 min |
| May 6, 10:38 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, Clinton, DeKalb, Platte | 52 min |
| May 6, 10:52 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clay, Clinton, Daviess, DeKalb, Jackson and 1 more | 53 min |
| May 6, 10:55 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass | 65 min |
| May 6, 10:59 PM CDT | Tornado Warning | EAX | Clay, Clinton, Platte | 31 min |
| May 6, 11:11 PM CDT | Flash Flood Warning | EAX | Atchison, Nodaway | 6 hr |
| May 6, 11:22 PM CDT | Areal Flood Advisory | EAX | Andrew, Buchanan, Clinton, DeKalb, Gentry, Platte | 6 hr |
| May 6, 11:31 PM CDT | Tornado Warning | EAX | Jackson, Lafayette, Ray | 29 min |
| May 6, 11:34 PM CDT | Tornado Warning | EAX | Bates, Cass, Henry, Johnson | 26 min |
| May 6, 11:36 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson | 69 min |
| May 6, 11:37 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Clay, Clinton, Daviess, DeKalb and 4 more | 53 min |
| May 6, 11:44 PM CDT | Tornado Warning | EAX | Johnson | 31 min |
| May 6, 11:47 PM CDT | Tornado Warning | EAX | Ray | 28 min |
| May 7, 12:03 AM CDT | Tornado Warning | EAX | Johnson, Lafayette | 27 min |
| May 7, 12:09 AM CDT | Tornado Warning | EAX | Johnson | 36 min |
| May 7, 12:21 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Chariton, Daviess, Grundy, Harrison, Linn and 4 more | 54 min |
| May 7, 12:24 AM CDT | Tornado Warning | EAX | Lafayette, Saline | 36 min |
| May 7, 12:25 AM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Cooper, Henry, Howard, Johnson and 4 more | 65 min |
| May 7, 12:33 AM CDT | Tornado Warning | EAX | Pettis | 27 min |
| May 7, 12:37 AM CDT | River Flood Warning | EAX | Atchison, Holt | 20 hr |
| May 7, 12:55 AM CDT | Tornado Warning | EAX | Cooper, Pettis | 35 min |
| May 7, 1:02 AM CDT | Tornado Warning | EAX | Chariton, Howard, Randolph, Saline | 28 min |
| May 7, 1:07 AM CDT | Severe Thunderstorm Warning | EAX | Adair, Chariton, Linn, Macon, Mercer, Putnam and 2 more | 68 min |
| May 7, 1:10 AM CDT | Severe Thunderstorm Warning | EAX | Chariton, Cooper, Howard, Macon, Randolph, Saline | 80 min |
| May 7, 1:14 AM CDT | Tornado Warning | EAX | Chariton, Randolph | 31 min |
| May 7, 1:20 AM CDT | Tornado Warning | EAX | Cooper | 29 min |
| May 7, 1:29 AM CDT | Tornado Warning | EAX | Chariton, Howard, Randolph | 31 min |
| May 7, 2:09 AM CDT | Severe Thunderstorm Warning | EAX | Adair, Macon, Schuyler | 36 min |
| May 7, 4:07 AM CDT | Areal Flood Warning | EAX | Atchison | 6 hr |
| May 7, 7:30 AM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 13 hr |
| May 7, 8:12 AM CDT | River Flood Warning | EAX | Buchanan | 61 hr |
| May 7, 9:34 AM CDT | River Flood Warning | EAX | Carroll, Chariton, Saline | 4 days |
| May 7, 9:34 AM CDT | River Flood Warning | EAX | Carroll, Lafayette, Saline | 60 hr |
| May 7, 9:34 AM CDT | River Flood Warning | EAX | Jackson, Lafayette, Ray | 3 days |
| May 7, 9:35 AM CDT | River Flood Warning | EAX | Andrew, Buchanan | 46 hr |
| May 7, 9:39 AM CDT | River Flood Warning | EAX | Andrew, Nodaway | 23 hr |
| May 7, 3:37 PM CDT | River Flood Warning | EAX | Andrew, Buchanan | 22 hr |
Nearby
Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.